Friday, 15 April 2011

A somewhat unpleasant week...


Photograph by: Michelle Meiklejohn




















Well, my loves, this has certainly been an eye-opening if rather unpleasant week for your's truly. 

You already know that I had a prolapsed disc about three years ago which I have been 'recovering' from ever since.  I have also been taking painkilling medication in the form of Tramadol ever since my disc went.  Initially I was taking other medication too but was eventually able to whittle it down to just the Tramadol.  My prescription states that I can take two-100mg tablets twice daily, if required, but over the past year I have whittled that down and in recent months have been able to get by on just one tablet daily.  Whilst I will admit that I am not pain-free the majority of the time, the pain has gradually decreased to a level which I would describe as 'discomfort' in varying degrees depending on what I have been doing.  That's not to say that I never have a pain-free moment; recently I have noticed that from time-to-time my pain has indeed been noticeable by its absence!

So, sweetie~pies, two or three weeks back I decided to try having the odd day with no Tramadol, just to see how things were progressing pain-wise.  Well, the pain was no worse than the days when I was taking the medication so at the beginning of this week, I decided that perhaps it was time to come off the Tramadol altogether.  I'm now in day five of no Tramadol and to be frank it has not been a very nice week at all *sigh*

I have felt quite unwell with a variety of symptoms :-(  I've felt cold, achey, tired but having great difficulty in getting to sleep at night, restless (especially my legs!), depressed, upset tummy, streaming nose/sneezing, palpitations.....

I must confess that I was getting to the point where I wondered if I should make an appointment to see my GP, when the thought gradually seeped into my poor befuddled brain that perhaps it was because I was no longer taking the Tramadol.  So, I did a search for withdrawal sypmtoms associated with Tramadol (not that I was honestly expecting to find that that was the problem) and was shocked to discover that I was not alone!  It seems that Tramadol is actually addictive and all the symptoms I have been experiencing are all-too common when one stops taking the drug.

To say that I was shocked was an understatement.  I was horrified to think that I had actually become 'addicted' to a drug; I felt like crying.  Strangely, I also felt embarrassed and rather ashamed.  Thankfully, I gave myself a metaphorical slap in that regard as I had no idea that this would be the outcome when I was first prescribed Tramadol.  To be honest, I would gladly have taken anything as I was in so much pain!  I do wish, though, that I had been made aware of the potential risks involved at some point.  In fairness, I should say that my GP did say to me a long time back that the aim would be to eventually get me off the drugs, but he has been quite happy to keep signing the repeat prescriptions at the same original dosage for all this time.

I guess the moral of the tale is that we should all take more responsibility for our health, and make a point of finding out as much as we can about our medical problems and any drugs that are prescribed for us.  As I've already said, at the time I would have taken anything to ease the pain but as my back started to improve, I should have found out as much as I could about both my medical condition and the drugs I was being prescribed.  

I am still going through a certain amount of withdrawal but I have weathered the storm thus far and have managed to resist the lure to start taking the Tramadol again.  Hopefully it won't be too much longer before the drug and its effects have cleared from my system :-)               

2 comments:

Shirl said...

Sorry to read about your unpleasant week, hopefully things will improve soon.

Years ago there used to be a publication called "what the doctors don't tell you". I'm not sure if its still available, but boy was that an eye-opener!

Sharon said...

I do realise that modern medicine can produce seemingly-miraculous things but so often the side-effects are so flippin awful! I didn't realise until fairly recently that so many drugs are really bad for our dental health, too, until my Dentist told me. As he said, there just aren't warnings about dental issues with the medications we are given *sigh* He told me that I have got off relatively lightly in comparison to some of his patients!